Virginia, 2019

Damaging Wind and Strong Wind in Virginia, March 22, 2019

March 22, 2019 · NWS AKQ · 2 events in 2 counties and zones

Strong wind behind a cold front produced minor wind damage across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Strong wind behind a cold front produced minor wind damage across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 22, 2:20 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 22, 2:20 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
320 PM EDT Fri Mar 22 2019

.SYNOPSIS...
A cold front will move off the coast this evening. High pressure
will rebuild over the area for the weekend. Low pressure approaches
from the west Monday, with a trailing cold front crossing the area
Monday night.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 315 PM EDT Friday...

Scattered convection currently across nrn VA tracks ese ahead
of the cold front before moving offshore arnd 00Z. Will keep chc
PoPS (low end likely across the ern shore) in the grids thru 00Z,
mainly shwrs but with isltd thunder and psbl small hail/graupel
across the ern shore and zones near the Ches Bay where the best
instability will be. Temps in the 50s.

Otw, clearing behind the front this evening but remaining breezy
due to the tight pres gradient. Lows in the 30s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
As of 315 PM EDT Friday...

Sfc high builds into the Ohio Valley Sat, overhead Sat nite then
pushes off the Carolina coast Sun. Dry through the period. Highs Sat
around 60 west of the bay, holding in the 50s near the water. Lows
Sat nite mainly in the 30s, except a few upr 20s in those normally
colder spots. Return flow begins a warmup Sun. Highs in the 60s west
of the Ches bay, 50s along the coast. Increasing clouds Sun nite
ahead of a leading warm front from the low apprchg from the west. A
shwr psbl across nrn most zones late. Lows in the 40s.

Shwrs overspreads the area west to east Mon as the low pressure
tracks across the area. Highest PoPS in the afternoon. Mild ahead of
the trailing cold front with highs in the 60s except some 50s at the
beaches. A rather strong trailing cold front pushes across the area
Mon night with pcpn ending behind it after midnite. Highest PoPs in
the evening. Kept it all liquid for now as it seems the pcpn will
end before the cold air filters south. Lows in the 30s north, 40-45
south.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 315 PM EDT Friday...

Strong cool Canadian high pressure is progged (per 22/12z
numerical guidance) to build in from the N Tuesday in the wake
of the departing cold front and area of low pressure. There is
some timing differences amongst the guidance with respect to
moisture, with the GFS faster to bring in drier air, and the
ECMWF/CMC slower to clear the moisture. Therefore, a 20-40% PoP
has been maintained Tuesday morning, mainly for srn VA/NE NC.
Highs Tuesday are forecast to be ~10-15F below seasonal
averages, with highs ranging from the mid 40s along the coast,
to around 50F inland. Lows Tuesday night range from the upper
20s N the the mid 30s SE. Cool high pressure remains over the
area Wednesday into Wednesday night with dry and mostly
sunny/clear conditions, and high temperatures in the upper 40s
to mid 50s, followed by lows in the low 30s N/NW to around 40F
SE. High pressure slides offshore Thursday into Friday resulting
in a warming trend (but remaining dry). Forecast highs reach
the mid 50s along the coast to low/mid 60s inland Thursday, and
then upper 50s/low 60s along the coast to mid/upper 60s inland
Friday. Lows Thursday night/Friday morning range from the upper
30s to mid 40s, then mid 40s to low 50s Friday night/Saturday
morning.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 120 PM EDT Friday...

SCT-BKN CU/SC btwn 5-7K Ft this afternoon along with gusty west
winds at 25-35 KTS. A cold front sweeps across the area late this
aftrn and eve with the models showing sct shwrs accompaning its
passage. Best timing for these to occur is btwn 21Z-00Z at RIC/SBY,
21Z-01Z at PHF/ORF. Went ahead and kept a 3 hr prd for VCSH at those
sites. Chc to low to include at ECG. There does exist a small chc
for a Tstrm at SBY along with some small hail/graupel in heavier
shwr. Otw, clrg skies tonight but with gusty winds continuing
due to a decent pres gradient. High pressure builds in from the
west Sat with mainly SKC and lighter winds.

Outlook:
High pressure builds into the region Saturday, and then slides
offshore Sunday. Low pressure along with a strong trailing cold
front approaches from the NW Monday, and crosses the area Monday
night, with high pressure building in from the N Tuesday. There
is a likelyhood for degraded flight conditions Monday night into
early Tuesday.

&&

.MARINE...
As of 315 PM EDT Friday...

Gusty winds will continue over the waters the rest of the afternoon,
with no changes to current headlines. A secondary cold front will
pass over the waters this evening with an accompanying area of cold
air spilling into the region. The CAA surge combined with the steep
pressure gradient will result in restrengthening of WNW winds this
evening and overnight, especially across the northern Bay and
offshore zones where winds will increase to 25-30 knots with gust 35-
40 knots. Elsewhere, strong SCA conditions and headlines will
continue for the rivers, lower Bay, Currituck sound and offshore
zones outside of the Gale Warning area. A brief surge of wind gusts
to 35 kt will accompany the front as it crosses all waters this
evening, but duration won't be long enough to expand current Gale
Warning. Will issue SMWs as needed. Waves in the Bay tonight will
generally run 3-4 feet with seas offshore 5-7 feet.

Conditions begin to improve by Saturday afternoon with decreasing
winds and waves/seas as high pressure builds closer to the area.
Marine conditions will be much improved Sunday with high pressure
overhead. The next system nears the area Monday with modest south
and southwesterly flow preceding it. A strong cold front is forecast
to cross the region Monday night into Tuesday with strong NNE winds
in its wake. SCAs will be likely, with the possibility of Gales for
the southern coastal waters.

&&

.HYDROLOGY...
As of 315 PM Friday...

Went ahead and issued a flood warning for the Richmond City
Locks. Otw, cancelled the flood warning at Palmyra as it
quickly dropped below flood stage late this morning. Flood
warnings continue on the James at Westham and Meherrin River at
Lawrenceville. See FLWAKQ/FLSAKQ for details.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 AM EDT Saturday for ANZ635>638.
     Small Craft Advisory until 4 PM EDT Saturday for ANZ631-632-
     634-656-658.
     Small Craft Advisory until 1 PM EDT Saturday for ANZ633.
     Gale Warning until 6 AM EDT Saturday for ANZ630.
     Gale Warning until 11 AM EDT Saturday for ANZ650-652-654.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...AJZ
AVIATION...AJZ/MPR
MARINE...JDM
HYDROLOGY...MPR/ESS
Hazardous weather outlook, Mar 22, 2:08 PM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
308 PM EDT Fri Mar 22 2019

NCZ012>017-030>032-102-VAZ048-060>062-065>069-079>082-087>089-092-
093-096-097-509>511-513>516-231915-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Brunswick-Dinwiddie-Prince George-Charles City-Greensville-Sussex-
Surry-Southampton-Isle of Wight-Suffolk-Chesapeake-Western Louisa-
Eastern Louisa-Western Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
308 PM EDT Fri Mar 22 2019

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

West winds will gust to between 20 to 30 mph through early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ064-075>078-083>086-090-095-098>100-512-517>525-231915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-New Kent-
Gloucester-Middlesex-Mathews-James City-Norfolk/Portsmouth-
Virginia Beach-Accomack-Northampton-Eastern Hanover-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
308 PM EDT Fri Mar 22 2019

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

West winds will gust to between 25 to 35 mph this evening. In addition,
showers with isolated thunderstorms may produce some small hail early
this evening as a cold front moves across the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 22, 3:43 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
443 PM EDT FRI MAR 22 2019

MDZ021-VAZ064-075-076-519-521-222145-
Dorchester-Western King and Queen-Richmond-Westmoreland-Western
Essex-Caroline-
443 PM EDT FRI MAR 22 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DORCHESTER...
NORTHWESTERN RICHMOND...NORTHEASTERN CAROLINE...WESTMORELAND AND
NORTHWESTERN ESSEX COUNTIES...

At 442 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Shady Side to La Plata to Stafford.
Movement was southeast at 40 mph.

Wind gusts up to 50 mph and an abundance of pea size hail are
possible with these storms.

Locations impacted include...
Cambridge, Lexington Park, Colonial Beach, Hurlock, Bowling Green,
Tall Timbers, Montross, Champlain, Secretary, Port Royal, Loretto,
Leedstown, Fort A.p. Hill, University Of Maryland Center For
Environmental Studies, Newland, Coles Point, Hague, Westmoreland,
East New Market and Church Creek.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees,
and blowing around trash cans, potted plants, lawn furniture, and
other light outdoor objects.

LAT...LON 3864 7571 3823 7604 3828 7618 3823 7614
      3825 7618 3839 7623 3831 7622 3836 7624
      3811 7660 3806 7653 3791 7724 3817 7745
      3825 7725 3814 7707 3828 7698 3815 7660
      3837 7628 3863 7629
TIME...MOT...LOC 2042Z 325DEG 34KT 3880 7650 3854 7696 3842 7742

JM
Special weather statement, Mar 22, 4:17 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
517 PM EDT FRI MAR 22 2019

VAZ048-061-062-064-069-509>513-515-517-519-521-222200-
Western King and Queen-Western Henrico (Including the City of
Richmond)-Western Hanover-Western Louisa-Caroline-Eastern
Louisa-Goochland-Eastern Hanover-Western Chesterfield-Western King
William-Western Essex-Powhatan-Fluvanna-Cumberland-
517 PM EDT FRI MAR 22 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...NORTHWESTERN
CHESTERFIELD...NORTHEASTERN CUMBERLAND...NORTHWESTERN KING AND
QUEEN...GOOCHLAND...SOUTHERN CAROLINE...NORTHWESTERN HENRICO...
NORTHWESTERN KING WILLIAM...HANOVER...POWHATAN...CENTRAL ESSEX AND
FLUVANNA COUNTIES...

At 517 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Massaponax to 6 miles
west of New Canton. Movement was southeast at 50 mph.

Wind gusts up to 50 mph and an abundance of pea to dime size hail
are possible with these storms.

Locations impacted include...
Richmond, Powhatan, Goochland, Ashland, Tappahannock, Louisa,
Mineral, Palmyra, Fork Union, Hadensville, Randolph Macon College,
Tuckahoe, Mechanicsville, Hanover, Lake Monticello, Columbia, Gum
Spring, Oilville, Manakin and Ferncliff.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3813 7821 3815 7811 3810 7784 3805 7775
      3802 7775 3799 7766 3806 7757 3788 7725
      3795 7687 3793 7686 3790 7687 3742 7784
      3746 7787 3745 7790 3747 7790 3749 7798
      3761 7826 3769 7824 3774 7843 3780 7849
TIME...MOT...LOC 2117Z 296DEG 44KT 3822 7736 3773 7840

JM

The radar

The Norfolk radar (KAKQ), 115 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
March 22, 4:35 PM EST
Where
Essex County, 0.71 mi ESE of Champlain
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.015, -76.989

Trees down.

Strong Wind, Norfolk

When
March 22, 6:45 PM EST
Where
Norfolk forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media

Trees were downed on power lines at the 5000 block of South Cape Henry Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815590, 811985.